Sign up for this email series:
Members of MyLupusTeam frequently write about struggles with weight gain. Medication side effects and lack of physical activity due to lupus symptoms top the list of weight gain contributors.
Prednisone is raised again and again as a cause of weight gain. “They put me on Prednisone and I gained 80 pounds,” one member wrote.
Some people are able to lose weight after tapering off the medication, but others find losing weight more challenging. “The weight never just fell off of me when I got off of Prednisone!” a member wrote. “I still struggle greatly with the weight.”
Physical inactivity due to fatigue or pain is another common challenge. A member commented: “I've gained a ridiculous amount of weight in the past few years due to not being able to exercise (pain, no energy).”
Weight gain can feel like an inescapable outcome when both symptoms of lupus and treatments for lupus can lead to weight gain. “I have gained quite a bit myself. I believe it to be the Prednisone and the fatigue and aches/pains which have made me much less mobile,” a MyLupusTeam member shared.
Another member shared the same frustration: “I too find it is difficult to exercise when I am so tired to begin with. But I know I would feel better if I was not carrying the extra weight around with me everywhere I go. It is frustrating.”
Finding ways to maintain a healthy weight is a difficult, but important aspect of managing lupus. Members on MyLupusTeam have had success through diet changes, like reducing sugar and processed foods, and adopting a moderate exercise routine.
It’s important that you consult with your doctor before adopting a new eating plan. Many trendy diets may not be suitable for people with lupus.
On MyLupusTeam, the social network and online support group for those living with Lupus, members talk about a range of personal experiences and struggles. Weight gain is one of the most discussed topics.
Here are some question-and-answer threads about weight gain:
Here are some conversations about weight gain:
Can you relate? Share your experiences in the comments below or directly on MyLupusTeam.